Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 300, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 7, 2011, 2:55 PM CDT for Johnson County, Miami County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2011, 2:55 PM CDT (19:55 UTC)
- Expired
- Aug 7, 2011, 3:17 PM CDT
- In force
- 22 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 12:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -540 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
484 WUUS53 KEAX 071955 SVREAX KSC091-121-072030- /O.NEW.KEAX.SV.W.0300.110807T1955Z-110807T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 PM CDT SUN AUG 7 2011 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS... NORTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS... * UNTIL 330 PM CDT * AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR VINLAND...OR 10 MILES SOUTHEAST OF LAWRENCE...AND MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. AT 241 PM SPOTTERS NEAR LONE STAR IN DOUGLAS COUNTY KANSAS REPORTED 70 MPH WINDS WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... EDGERTON...GARDNER...OLATHE...SPRING HILL...LENEXA...CLARE... HILLSDALE...WAGSTAFF...LACKMANS AND CHILES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3893 9506 3896 9473 3858 9473 3858 9507 TIME...MOT...LOC 1953Z 274DEG 31KT 3883 9513 WIND...HAIL 60MPH 0.75IN $$ CDB
1 follow-up statement
729 WWUS53 KEAX 072017 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 317 PM CDT SUN AUG 7 2011 KSC091-121-072027- /O.CAN.KEAX.SV.W.0300.000000T0000Z-110807T2030Z/ MIAMI KS-JOHNSON KS- 317 PM CDT SUN AUG 7 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON AND NORTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3893 9506 3896 9473 3858 9473 3858 9507 TIME...MOT...LOC 2017Z 274DEG 31KT 3881 9487 $$ CDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:39 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 7, 12:39 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1239 PM CDT SUN AUG 7 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
SMALL MCV OVER N CENTRAL KS CONTINUES TO TRACK EAST. HOWEVER...
WNW STEERING FLOW AND INSTABILITY AXIS EXTENDING ESE FROM THIS
CONVECTION THRU WEST CENTRAL MO AM EXPECTING THIS ACTIVITY TO TURN
ESE IN THE VERY NEAR FUTURE. NORMAL DIURNAL TREND WITH MORNING
CONVECTION IS TO DISSIPATE BUT HAVING AN MCV TIED TO IT AND A
CONSIDERABLE AMOUNT OF LIGHTNING BELIEVE THIS ACTIVITY HAS TURNED
THE CORNER AND WILL CONTINUE THROUGH THIS AFTERNOON. STORM MODE
FAVORS POTENTIAL FOR BOW SEGMENTS AND ACCELERATION OF SYSTEM. 0-6KM
BULK SHEAR OF 40KTS IS SUFFICIENT TO SUPPORT SEVERE STORMS WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREATS.
HAVING SAID ALL THAT HAVE RAISED POPS SIGNIFICANTLY FOR THIS
AFTERNOON OVER MUCH OF THE WESTERN CWA.
MJ
&&
.PREV DISCUSSION...
SEVERAL FAST MOVING SHORTWAVES ON THE NRN EDGE OF STRONGER CAPPING
ALOFT HAVE SUPPORTED PERSISTENT OUTFLOW DOMINATED CONVECTIVE
CLUSTERS PROPAGATING THROUGH NRN MISSOURI. IN ADDITION...OUTFLOW
BOUNDARY THAT PROGRESSED INTO SWD INTO CNTRL MISSOURI HAS SUPPORTED
ELEVATED ACCAS/TS EARLY THIS MORNING. JET ENERGY WILL GRADUALLY
BECOME STRONGER OVER THE NEXT SEVERAL DAYS AS QUASI-ZONAL FLOW
BECOMES MORE NWLY WITH FALLING HEIGHTS AND REDUCED CAPPING. THIS
WILL START A PERIOD OF BETTER AND MORE FREQUENT RAINFALL CHANCES
(LARGELY IN THE NOCTURNAL SENSE)...AND TEMPERATURES EVENTUALLY
FALLING TO SLIGHTLY BELOW AVERAGE LEVELS.
SIMILAR TO THE PAST SEVERAL DAYS...AS/AC CONVECTIVE DEBRIS MAY
INITIALLY HINDER DIURNAL HEATING EARLY TODAY...THOUGH UPSTREAM
COVERAGE DOES NOT APPEAR AS EXTENSIVE...AND BELIEVE HEAT ADVISORY
AREA STILL LOOKS GOOD. FOR THE MOST PART...THINK THE MAJORITY OF THE
DAYLIGHT HOURS WILL BE DRY FOR THE FORECAST AREA...WITH GENERAL
SUBSIDENCE AWAITING THE NEXT SHORTWAVE MOVING INTO THE CNTRL PLAINS
LATE THIS AFTERNOON. ALTHOUGH VARIOUS MODELS ALL SIGNAL A WELL
ORGANIZED MCS DEVELOPING DURING PEAK HEATING TO THE WEST...THERE
REMAINS DISCREPANCIES REGARDING MORE EXACT TIMING AND PLACEMENT OF
THIS PROGRESSIVE FEATURE INTO THE LOWER MISSOURI RIVER VALLEY. HAVE
TRENDED TOWARDS A MID/LATE EVENING AND OVERNIGHT TIMING...AS WELL AS
A MORE SWWD PLACEMENT OFFERED BY A BLEND OF THE NAM/GFS. DEEP LAYER
SHEAR AND INSTABILITY PARAMETERS SUGGEST A GOOD CHANCE FOR DAMAGING
WINDS ON THE LEADING EDGE OF THIS FORECAST MCS...WITH HAIL A
SECONDARY THREAT.
PRECIPITATION (AND CERTAINLY CLOUD COVER) MAY LINGER THROUGH THE
REGION DURING THE DAY ON MONDAY...WITH A SECONDARY CHANCE FOR
SHOWERS/THUNDERSTORMS INTO MONDAY NIGHT. HAVE CUT HIGHS MONDAY BELOW
MOST GUIDANCE...THOUGH HAVE A STRONG FEELING THAT RESIDUAL COLD POOL
AND CLOUD COVER EFFECTS MAY KEEP TEMPS SEVERAL CATEGORIES BELOW THE
CURRENT FORECAST. FOR THE REMAINDER OF THE WEEK...WHILE MODELS ARE
IN VERY GOOD AGREEMENT DEPICTING PERSISTENT NWLY FLOW ALOFT...AND
SEVERAL SHORTWAVES DIGGING INTO THE MEAN ERN CONUS
TROUGH...IDENTIFYING AND TIMING ANY INDIVIDUAL SHORTWAVE IS NEARLY
FRUITLESS AT THIS POINT. FROM A CONCEPTUAL STANDPOINT...ANY
SHORTWAVE WOULD SUPPORT CONVECTION OVER THE HIGH TERRAIN DURING THE
AFTERNOON HOURS...PROPAGATING INTO THE PLAINS DURING THE OVERNIGHT.
HAVE SPREAD CHANCE POPS OVER THE MAJORITY OF THIS TIME FRAME GIVEN
THE UNCERTAINTY...EXPECTING THAT A COUPLE DAYS DURING THE EARLY
MORNING HOURS WILL SEE ORGANIZED CONVECTION...WHILE OTHER DAYS SEE
ABSOLUTELY NOTHING. REGARDLESS...TEMPERATURES LOOK TO BE QUITE
REFRESHING FOR MID AUGUST...ESPECIALLY CONSIDERING THE STRING OF
EXCESSIVELY HOT DAYS IN THE PAST MONTH.
21
&&
.AVIATION...
FOR THE 18Z TAF...CONVECTIVE CLUSTER TRACKING EAST INTO NORTHEAST KS
IS EXPECTED TO TURN MORE ESE THIS AFTERNOON AND MOVE THROUGH ALL 3
TERMINALS. STRONGEST PORTION OF SYSTEM WITH HEAVIEST RAINS AND
STRONGEST WINDS AND SEVERE POTENTIAL WILL PASS THROUGH KMCI/KMKC.
MAINLY VFR CEILINGS EXPECT WHEN CORE OF STORMS MOVE THROUGH SHOULD
SEE TEMPORARY MVFR CEILINGS. IF THE ATTENDANT GUST FRONT HOLDS
TOGETHER FOR ANOTHER HOUR OR SO WILL AMEND FORECAST. CONCERN IS THAT
ANOTHER OUTFLOW BOUNDARY HEADING SOUTH AHEAD OF IT MAY INTERFERE
WITH HIGHER WINDS REACHING GROUND. MODELS HAVE NOT HANDLED THIS
CONVECTION WELL. SO CANT BANK ON LATER MODEL FORECASTS AS AIRMASS
WILL BE CONTAMINATED.
STILL BELIEVE THERE WILL BE A SECOND ROUND OF STORMS THAT FORM
FURTHER UPSTREAM LATE THIS AFTERNOON THAT WILL ROLL SOUTHEAST...JUST
DONT HAVE A GREAT FEEL ON TIMING. WITH THAT IN MIND WILL STRIP AWAY
THE PREVIOUS TEMPO GROUP AFTER MIDNIGHT. THINK THERE IS LOW RISK FOR
STORMS CONTINUING PAST MID MONDAY MORNING SO WILL END RAIN CHANCES
THEN.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR MOZ028>031-037>040-
043>046-053-054.
KS...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR KSZ025-057-060-103>105.
&&Hazardous weather outlook, Aug 7, 11:49 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1149 AM CDT SUN AUG 7 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1149 AM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A THUNDERSTORM COMPLEX MOVING INTO NORTHEAST KANSAS LATE THIS MORNING IS EXPECTED TO TRACK EAST-SOUTHEAST THIS AFTERNOON AND AFFECT MUCH OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS FROM ST JOSEPH SOUTHWARD TO KANSAS CITY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE THREATS. HOT AND HUMID WEATHER WILL CONTINUE FOR LOCATIONS ALONG AND SOUTH OF THE MISSOURI RIVER TODAY. HIGH TEMPERATURES WILL REACH THE MIDDLE 90S TO NEAR 100 DEGREES...WITH HEAT INDEX VALUES RANGING FROM 105 TO 110 DEGREES DURING THE AFTERNOON. LATE THIS AFTERNOON A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS SOUTH DAKOTA AND NORTHERN NEBRASKA...AND POSSIBLY A SECOND COMPLEX OVER NORTHERN KANSAS...AND MOVE INTO THE WESTERN PARTS OF THE OUTLOOK AREA LATER THIS EVENING AND OVERNIGHT. DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS THUNDERSTORM COMPLEX. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LIKELY LINGER THROUGH THE OUTLOOK AREA MONDAY MORNING...WITH POSSIBLE REDEVELOPMENT MONDAY AFTERNOON AND EVENING...PARTICULARLY FROM EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. DAMAGING WINDS AND LARGE HAIL MAY BE POSSIBLE WITH ANY OF THESE STORMS. OTHERWISE...PERIODIC CHANCES FOR THUNDERSTORMS WILL EXIST LATE TUESDAY NIGHT THROUGH SATURDAY MORNING AS ORGANIZED THUNDERSTORM COMPLEXES OCCASIONALLY IMPACT THE OUTLOOK AREA. THE MOST PREFERRED TIME THAT LOCATIONS WOULD EXPERIENCE THUNDERSTORMS WOULD BE THE LATE NIGHT AND EARLY MORNING HOURS...WHERE A THREAT FOR DAMAGING WINDS COULD LOCALLY EXIST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN PARTS EASTERN KANSAS AND WESTERN MISSOURI THIS EVENING AND OVERNIGHT. MJ
In the hours before
Local storm report, Aug 7, 2:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND GST KCI AIRPORT 39.30N 94.72W
08/07/2011 M62 MPH PLATTE MO ASOS
&&
ACHLocal storm report, Aug 7, 2:35 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND GST 2 NE KANSAS CITY 39.14N 94.53W
08/07/2011 E60 MPH JACKSON MO TRAINED SPOTTER
50 TO 60 MPH WINDS
&&
ACHLocal storm report, Aug 7, 2:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
239 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM TSTM WND GST N CLAYCOMO 39.20N 94.48W
08/07/2011 E60 MPH CLAY MO LAW ENFORCEMENT
&&
BAILEYLocal storm report, Aug 7, 2:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
243 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM NON-TSTM WND GST INDEPENDENCE 39.09N 94.35W
08/07/2011 E60 MPH JACKSON MO TRAINED SPOTTER
&&
BAILEYLocal storm report, Aug 7, 2:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 5 SW GLADSTONE 39.16N 94.62W
08/07/2011 M75 MPH PLATTE MO TRAINED SPOTTER
&&
BAILEYLocal storm report, Aug 7, 2:52 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
252 PM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL INDEPENDENCE 39.09N 94.35W
08/07/2011 E0.75 INCH JACKSON MO LAW ENFORCEMENT
&&
BAILEYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:16 AM CDT | Special Weather Statement | EAX | Doniphan | 44 min |
| Aug 7, 2:43 AM CDT | Special Weather Statement | EAX | Doniphan | 17 min |
| Aug 7, 3:49 AM CDT | Special Weather Statement | EAX | Doniphan | 41 min |
| Aug 7, 5:04 AM CDT | Special Weather Statement | EAX | Doniphan | 41 min |
| Aug 7, 12:56 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 34 min |
| Aug 7, 1:27 PM CDT | Special Weather Statement | EAX | Atchison | 33 min |
| Aug 7, 1:47 PM CDT | Special Weather Statement | EAX | Leavenworth | 28 min |
| Aug 7, 2:08 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 22 min |
| Aug 7, 2:29 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 31 min |
| Aug 7, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.